Georgia, 2004

Damaging Winds in Georgia, May 2, 2004

May 2, 2004 · NWS CHS · 7 events in 5 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 2, 1:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 2, 1:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN MAY 2 2004

.UPDATE FOR SEVERE THUNDERSTORM WATCH 148 FOR THE REST OF THE CWA
THROUGH 02Z...10 PM.

&&

.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.

&&

.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
     SEVERE THUNDERSTORM WATCH 146 GAZ087-088-099-100-114-115.
     SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
     SEVERE THUNDERSTORM WATCH 146 SCZ040.
     SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051

&&

JR
Hazardous weather outlook, May 2, 4:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SUN MAY 2 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>
045-047>051-021100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS
EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT
APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE
IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE
COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

24

In the hours before

Special weather statement, May 2, 11:08 AM EST, 3 hours 52 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1208 PM EDT SUN MAY 2 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-022200-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1208 PM EDT SUN MAY 2 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A UNSEASONABLY WARM AND UNSTABLE AIR MASS COVERS GEORGIA AND THE
CAROLINAS AHEAD OF AN APPROACHING COLD FRONT. WIND FIELDS WILL BE
INCREASING THIS AFTERNOON AHEAD OF UPPER LEVEL DISTURBANCE WHICH WILL
AFFECT THE REGION TONIGHT.

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ALREADY THIS AFTERNOON AND
SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGH THE MORNING.  THE
THUNDERSTORMS ARE EXPECTED INTENSIFY LATER THIS AFTERNOON INTO THIS
EVENING AS THE UPPER LEVEL ENERGY AND THE COLD FRONT APPROACH.  AS
THE STORMS MOVE NORTHEAST AT NEAR 40 MPH...THEY MAY BECOME ORGANIZED
AND PRODUCE SEVERE WEATHER.

THE MAIN THREAT EXPECTED FROM THESE STORMS WILL BE INSTANCES OF
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THE TIMING
SHOULD BE FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
TO THIS DEVELOPING WEATHER SITUATION...AND BE PREPARED TO TAKE
ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

PY
Special weather statement, May 2, 1:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SUN MAY 2 2004

GAZ087-088-099-100-114-115-022000-
BULLOCH-CANDLER-EVANS-JENKINS-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...REIDSVILLE...
STATESBORO AND SYLVANIA
244 PM EDT SUN MAY 2 2004

...STRONG TO SEVERE THUNDERSTORMS TO CROSS THE AREA THIS AFTERNOON...

EARLY THIS AFTERNOON A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST
NORTHEAST AT 40 MPH ACROSS MUCH OF EAST CENTRAL GEORGIA. THIS LINE
WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH THE REMAINDER OF THE
AFTERNOON AND SLOWLY INTENSIFY AS IT MOVES INTO INTERIOR SOUTHEAST
GEORGIA.

RESIDENTS ALONG AND WEST OF A LINE FROM SYLVANIA...STATESBORO AND
REIDSVILLE...INCLUDING METTER...PORTAL AND MILLEN SHOULD BE PREPARED
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER
SHOULD THREATENING WEATHER APPROACH OR IF A WARNING IS ISSUED FOR
YOUR AREA.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 2, 2:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT SUN MAY 2 2004

GAZ087-021945-
JENKINS-
314 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 345 PM
EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF EMMALANE...OR ABOUT 4
MILES WEST OF MILLEN...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROGERS...EMMALANE...
BUTTS...BIRDSVILLE...MILLEN...PERKINS AND LAWTON THROUGH 345 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 2:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT SUN MAY 2 2004

GAZ099-100-022000-
BULLOCH-CANDLER-
329 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY AND BULLOCH COUNTY
THROUGH 400 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ALINE...OR ABOUT 8
MILES WEST OF METTER...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALINE...CANOE...UNION...
OLIFFTOWN...AARON AND PORTAL THROUGH 400 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 2:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SUN MAY 2 2004

GAZ088-SCZ040-022030-
ALLENDALE-SCREVEN-
340 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 430 PM EDT...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GOLOID...OR ABOUT 6 MILES SOUTHWEST
OF SYLVANIA...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WOODCLIFF...THOMASBORO...ROCKY
FORD...PARKERS...CAPTOLO...GOLOID...WHITE HILL...FARMDALE AND WATERS
THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PM
Special weather statement, May 2, 2:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT SUN MAY 2 2004

GAZ115-116-138-022030-
EVANS-INLAND BRYAN-INLAND LIBERTY-
356 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BRYAN COUNTY AND
LIBERTY COUNTY THROUGH 430 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF CREEK ISLAND...OR ABOUT
5 MILES NORTHWEST OF HINESVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WILDWOOD...MILL CREEK...LIVE OAK...HINESVILLE...PEMBROKE...TRINITY...
WILLIE...LETFORD AND GROVELAND THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
May 2, 3:00 PM EST to 3:05 PM EST
Where
Candler County, Metter
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.400, -82.067

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Liberty

When
May 2, 3:10 PM EST
Where
Liberty County, Hinesville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.850, -81.600

A thunderstorm wind gust caused damage to a building.

Thunderstorm Wind, Screven

When
May 2, 3:19 PM EST to 3:22 PM EST
Where
Screven County, Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -81.633

Thunderstorm winds knocked down power lines across roads.

Thunderstorm Wind, Chatham

When
May 2, 4:03 PM EST to 4:10 PM EST
Where
Chatham County, Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.133, -81.300

Thunderstorm winds knocked down trees on a house and on power lines.

Thunderstorm Wind, Liberty

When
May 2, 4:30 PM EST to 4:35 PM EST
Where
Liberty County, Walthourville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.767, -81.633

Thunderstorm winds knocked down large limbs on a road.

Thunderstorm Wind, Effingham

When
May 2, 5:00 PM EST to 5:05 PM EST
Where
Effingham County, Rincon
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
32.300, -81.233

Thunderstorm winds knocked down large limbs on Highway 21 and McCall Road.

Thunderstorm Wind, Chatham

When
May 2, 5:20 PM EST to 5:25 PM EST
Where
Chatham County, Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -81.300

Trees and large limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393775, 5393776, 5393777, 5393778, 5393779, 5393780, 5393781.